Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 119, NWS Wichita, KS

June 6, 2017Harper County, Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 6, 2017, 6:14 PM CDT for Harper County, Kingman County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2017, 6:14 PM CDT (23:14 UTC)
Expired
Jun 6, 2017, 7:00 PM CDT
In force
46 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Harper County, KS, Kingman County, KS

The radar

The Vance AFB radar (KVNX), 78 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 6:30 PM CDTTSTM WND GST 603 N Nashville, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
2148 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

855 
WUUS53 KICT 062314
SVRICT
KSC077-095-070000-
/O.NEW.KICT.SV.W.0119.170606T2314Z-170607T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
614 PM CDT TUE JUN 6 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern Harper County in south central Kansas...
  Southwestern Kingman County in south central Kansas...

* Until 700 PM CDT

* At 614 PM CDT, a severe thunderstorm was located near Nashville, or
  8 miles east of Isabel, moving south at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Nashville, Willowdale and Zenda. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3738 9835 3739 9846 3754 9847 3758 9831
      3735 9818 3731 9835
TIME...MOT...LOC 2314Z 357DEG 9KT 3749 9839 

HAIL...1.25IN
WIND...60MPH
 
$$

ES
3 follow-up statements
884 
WWUS53 KICT 062323
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
623 PM CDT TUE JUN 6 2017

KSC077-095-070000-
/O.CON.KICT.SV.W.0119.000000T0000Z-170607T0000Z/
Harper KS-Kingman KS-
623 PM CDT TUE JUN 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN HARPER AND SOUTHWESTERN KINGMAN COUNTIES...

At 622 PM CDT, a severe thunderstorm was located over Nashville, or 8
miles east of Isabel, moving south at 10 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Nashville, Willowdale and Zenda. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3738 9835 3739 9846 3754 9847 3758 9831
      3735 9818 3731 9835
TIME...MOT...LOC 2322Z 357DEG 9KT 3747 9839 

HAIL...1.25IN
WIND...70MPH
 
$$

ES
625 
WWUS53 KICT 062333
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
633 PM CDT TUE JUN 6 2017

KSC077-095-070000-
/O.CON.KICT.SV.W.0119.000000T0000Z-170607T0000Z/
Harper KS-Kingman KS-
633 PM CDT TUE JUN 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN HARPER AND SOUTHWESTERN KINGMAN COUNTIES...

At 632 PM CDT, a severe thunderstorm was located over Nashville, or 9
miles east of Isabel, moving south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Nashville, Willowdale and Zenda. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3738 9835 3739 9846 3754 9847 3758 9831
      3735 9818 3731 9835
TIME...MOT...LOC 2332Z 357DEG 9KT 3744 9839 

HAIL...1.00IN
WIND...60MPH
 
$$

ES
471 
WWUS53 KICT 062358
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
658 PM CDT TUE JUN 6 2017

KSC077-095-070007-
/O.EXP.KICT.SV.W.0119.000000T0000Z-170607T0000Z/
Harper KS-Kingman KS-
658 PM CDT TUE JUN 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HARPER AND
SOUTHWESTERN KINGMAN COUNTIES WILL EXPIRE AT 700 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
around 40 mph are still possible with this thunderstorm.

LAT...LON 3738 9835 3739 9846 3754 9847 3758 9831
      3735 9818 3731 9835
TIME...MOT...LOC 2357Z 357DEG 9KT 3739 9839 

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:23 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 6, 2:23 PM CDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
223 PM CDT Tue Jun 6 2017

.SHORT TERM...(This evening through Friday night)
Issued at 101 PM CDT Tue Jun 6 2017

A weak mid level trough will be moving through along and west of
I-135 this afternoon. This will create some showers and
thunderstorms this afternoon and evening but with the Gulf of
Mexico cut off, this area of activity will be starved for moisture
and and such, this activity is expected to be isolated. This will
be last chance for any significant moisture for a few days as
Northwesterly flow continues to dominate. This makes it difficult
to get any significant moisture into the region as the Gulf will
remains closed off.

By late Thursday and into Friday, the winds will start to turn
around to the south and southeast as the Gulf will start to open
back up. This will create some return flow and moisture transport
into the region. Additionally, some isentropic lift also starts
to be come evident but is not very strong. There will be little
additional forcing as the next trough is expected to be rather
weak. This will restrict the precipitation chances to the Western
areas of the CWA for Thursday afternoon and Friday morning.

.LONG TERM...(Saturday through Tuesday)
Issued at 101 PM CDT Tue Jun 6 2017

The weekend looks hot and dry for the most part. An approaching
low pressure system from the Northwest will bring a cold front
into the region Saturday and Sunday. Southerly winds are expected
to be brisk through the region. While this leaves and open Gulf to
bring good moisture transport into the region, this will primarily
be low level moisture which mid level moisture expected to be in
short supply. Additionally, the atmosphere appears to be strongly
capped for this time. This combination will make it difficult for
much if any precipitation for this time period. This will make for
mostly sunny skies and with the winds brisk and out of the
southwest likely setting ups some downslope winds across the CWA
for the weekend, temperatures could be a little higher than
currently forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1234 PM CDT Tue Jun 6 2017

VFR conditions forecast at all sites throughout the period.
Models appear to be struggling with ongoing precipitation this
morning, with NAM appearing the best handle. Suspect the issue was
models initialized 850MB moisture too moist across eastern half
of KS. With this correction, ongoing convection would likely be
in the moisture gradient. Current thinking is ongoing convection
will continue quasi-steady state with a slight uptick mid to late
afternoon and wane after sunset. The unknown player is whether
organized convection will develop over high plains in the richer
moisture axis and then move into western areas this evening. That
may be a tough order given weak upper flow and loss of surface
heating. For now plan to end precipitation threat around sunset.
-Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    86  60  80  58 /  10  10  10   0
Hutchinson      87  59  80  57 /  20  20  20   0
Newton          84  58  79  57 /  10  10  10   0
ElDorado        84  57  79  56 /  10  10   0   0
Winfield-KWLD   86  58  80  57 /  10  10   0   0
Russell         87  59  80  58 /  30  40  30  10
Great Bend      87  60  79  57 /  20  40  30  10
Salina          87  60  81  58 /  20  20  10   0
McPherson       85  59  80  56 /  20  20  10   0
Coffeyville     84  56  81  56 /  10   0   0   0
Chanute         83  56  80  56 /   0   0   0   0
Iola            82  55  80  56 /   0   0   0   0
Parsons-KPPF    83  56  81  56 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...PJH
Hazardous weather outlook, Jun 6, 4:33 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
433 PM CDT Tue Jun 6 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-072145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
433 PM CDT Tue Jun 6 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Widely scattered thunderstorms will be possible this afternoon and
tonight, especially along and west of I-135 where a few strong
will be possible. The main threats will be wind gusts to 50 mph and
nickel sized hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few showers and thunderstorms may linger into the early morning
hours on Wednesday across portions of central and south central
Kansas but strong or severe storms are not anticipated.

Storms developing across western Kansas may drift eastward into
central Kansas late Thursday night and early Friday. While the risk
for organized severe weather appears low, a few strong storms may
be possible.

Better chances for more widespread strong or severe storms may
arrive early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jun 6, 4:55 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
455 PM CDT TUE JUN 6 2017

KSZ067-062230-
Reno KS-
455 PM CDT TUE JUN 6 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  North central Reno County in south central Kansas...

* Until 530 PM CDT

* At 453 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles north of Hutchinson...moving
  southwest at 10 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Hutchinson, Nickerson and Willowbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3817 9776 3807 9789 3800 9805 3817 9810
TIME...MOT...LOC 2155Z 057DEG 8KT 3816 9793

LAWSON
Special weather statement, Jun 6, 5:27 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Wichita KS
527 PM CDT TUE JUN 6 2017

KSZ032-047-062300-
Russell KS-Barton KS-
527 PM CDT TUE JUN 6 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Russell County in central Kansas...
  North central Barton County in central Kansas...

* Until 600 PM CDT

* At 524 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Milberger, or 7 miles southwest
  of Russell...moving east at 15 mph.

Hail up to the size of nickels and winds up to 50 mph are possible
with this thunderstorm.

* Locations impacted include...
  Russell, Milberger, Bunker Hill, Susank and Russell Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3872 9904 3889 9899 3888 9864 3862 9871
TIME...MOT...LOC 2226Z 281DEG 12KT 3880 9893

ES
Special weather statement, Jun 6, 6:10 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
610 PM CDT TUE JUN 6 2017

KSZ082-091-062345-
Harper KS-Kingman KS-
610 PM CDT TUE JUN 6 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Harper County in south central Kansas...
  Southwestern Kingman County in south central Kansas...

* Until 645 PM CDT

* At 606 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Nashville, or 9 miles east of
  Isabel...moving south at 10 mph.

Hail up to the size of nickels and winds around 50 mph are possible
with this storm.

* Locations impacted include...
  Nashville, Willowdale and Zenda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3738 9835 3739 9846 3755 9847 3759 9830
      3737 9817 3733 9835
TIME...MOT...LOC 2309Z 345DEG 9KT 3751 9839

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 4:55 PM CDTSpecial Weather StatementICTReno35 min
Jun 6, 5:27 PM CDTSpecial Weather StatementICTRussell33 min
Jun 6, 6:10 PM CDTSpecial Weather StatementICTKingman35 min
Jun 6, 6:56 PM CDTAreal Flood WarningICTBarton, Rice5 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.